Alert archive / Connecticut / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 1, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at May 28, 2003, 4:56 PM EDT for Capitol Planning Region, Connecticut. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2003, 4:56 PM EDT (20:56 UTC)
- Expired
- May 28, 2003, 5:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
County Capitol Planning Region, CT
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 737 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
673
WUUS51 KBOX 282056
SVRBOX
CTC003-282130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
456 PM EDT WED MAY 28 2003
THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL HARTFORD COUNTY IN NORTHERN CONNECTICUT
INCLUDING MANCHESTER...HARTFORD...EAST HARTFORD
* UNTIL 530 PM.
* AT 453 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BLOOMFIELD...OR ABOUT 2 MILES NORTH OF
WEST HARTFORD...MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WINDSOR AND EAST HARTFORD AROUND 505 PM
SOUTH WINDSOR AND EAST WINDSOR AROUND 510 PM
MANCHESTER AROUND 515 PM.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.
$$
LAT...LON 4184 7277 4174 7275 4173 7247 4193 7253What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:35 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 28, 2:35 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 235 PM EDT WED MAY 28 2003 .SHORT TERM (NOW THRU FRI)... SHWRS HAVE SPREAD INTO MUCH OF FA ATTM WITH ISOLD THUNDER ERLR AT BVY. BEST ACTVTY STILL FOCUSED TO OUR W OVR ERN PA AND NYS...CLOSER TO COLD POOL ALF WITH SOME ADDTL HELP FM WEAK LL CONV ALG SFC TROF. XPCT THIS ACTVTY TO SLIDE E THRU ERLY TNGT...ALBEIT SLWLY DUE TO WEAK MID LVL WND FIELD. ETA10/RUC STILL POINT TWD MOST WDSPRD PCPN IN OUR WRN AND NRN ZNS...SO WL HAVE HIEST POPS THERE TNGT. CONTG MNTN OF TSTMS ERLY TNGT BUT INSTABY REMAINS MARGINAL IN OUR NECK OF THE WOODS. WEAK WND FIELD ALF AND HI PWS MEAN LCLY HEAVY RAIN WL BE THE MAIN THREAT...SMALL HAIL ALSO PSBL DUE TO RELATIVELY LO WET BULB ZERO VALUES BUT DONT XPCT THAT TO BE A SIG FACTOR AS STORMS SHUD POP UP AND DOWN QUICKLY. ACTVTY SHUD DIE QUICKLY WITH LOSS OF DAYTIME HTG. CLDS/FG SHUD THEN BECOME MORE PREVALENT LATER TNGT AS WNDS DROP OFF...BUT CONFIDENCE ISNT HI IN GETTING WDSPRD IFR CIGS AND VSBYS XCPT WHERE PCPN OCCURS. STILL NOT TOTALLY IMPRESSED WITH CNVTCV POTL FRI AS UPR LO LIFTS NE OF REGION AND TAKES ITS ASSOCTD COLD POOL INSTABY WITH IT...BUT AM GOING TO KEEP CHC POPS AS AMS DESTABILIZES ONCE AGAIN (THO BEST INSTABY IS ACTUALLY S OF FA) AND SOME WEAK LL CONV IS PRESENT. WL PRBLY WORD ZFP AS CHC PM SHWR AS OPPOSED TO ALL DAY. SHUD BE A BREAK IN PCPN THU NGT...AS ONE S/W TO OUR S KEEPS ITS PCPN OFFSHR AND ANY PCPN ASSOCTD WITH FNT TO OUR W DSIPTS WITH LOSS OF DAYTIME HTG. NO HEADLINES ON MARINE...WW3 SEAS LOOK TOO HI BY THU NGT ON S CSTL WATERS SO BROUGHT THEM DOWN SLGTLY. .MID TERM (FRI THRU SUN)... MODELS GENERALLY AGREED ON FRI THRU SUN...USED GFS FOR THE MOST PART. UPSTREAM RIDGE KEEPING EVERYTHING BLOCKED FOR ANOTHER WEEKEND. WEAK LOWS BRING AFTN AND EVENING SHOWERS FRI. MAIN CONCERN WAS THE STRONG TROF COMING THROUGH SAT NIGHT INTO SUN. SFC LOW HEADS FOR THE MID ATLANTIC STATES...THEN TURNS NORTH...STACKING VERTICALLY WITH UPPR LOW. TRACK OF SFC LOW...POS OF JET AND STRONGEST WNDS ALL ARGUE FOR MOST OF THE HEAVIEST PRECIP HAPPENING OFF THE COAST...SO CURRENT THINKING IS THIS ISNT AS BAD AS IT INITIALLY LOOKED. STILL...EXPECTING YET ANOTHER CLOUDY WEEKEND WITH SHRA AND BELOW NORMAL TEMPS FROM LACK OF SS AND ONSHORE WINDS. MADE SOME MINOR CHANGES IN THE MARINE. FOR THE MOST PART... LIKED CURRENT WAVE FCST. THOUGHT GWW WAVE HEIGHTS WERE OVER DONE JUST A BIT. GOING WITH SCA CONDS ATTM. .LONG TERM (MON THROUGH WED)... LOOKING FOR DRY CONDITIONS MON AND TUE...MRF INDICATING LOW PRES PULLING NE 12Z MON...LEAVING AREA IN NW BECOMING W DOWNSLOPE FLOW. STILL SOME MOISTURE LINGERING OVER SOUTHERN NEW ENGLAND MON AND TUE BUT WITH LOW LEVEL FLOW FAVORABLE FOR DRY AND IMPROVING SKY CONDITIONS EXPECT PARTLY CLOUDY SKIES FOR THESE TWO DAYS. ONLY FLY IN OINTMENT MAY BE IF LOW IS SLOWER TO TRACK NE MON AM PER MRF ENSEMBLES...ATTM WILL GO WITH 20 POP ON THIS AS MAJORITY OF PCPN FROM THIS SYSTEM IS ANTICIPATED IN EARLIER PERIODS. OTHERWISE NEXT CHANCE FOR RAIN EXPECTED LATE WEDNESDAY/WEDNESDAY NIGHT. .BOX... CT...NONE. MA...NONE. RI...NONE. NH...NONE. MARINE...NONE. SHORT TERM...JWD MID TERM...MCJ LONG TERM...NMB
Hazardous weather outlook, May 28, 5:40 AM EDT, 11 hours 16 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 540 AM EDT WED MAY 28 2003 .DAY ONE...TODAY ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED IN THE NEXT 24 HOURS. FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING LINK (ALL LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .
In the hours before
Special weather statement, May 28, 4:00 PM EDT, 56 minutes before
CTZ002-003-282045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 400 PM EDT WED MAY 28 2003 ...STRONG THUNDERSTORM MOVING THROUGH HARTFORD COUNTY... AT 400 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL NEAR BLOOMFIELD...MOVING SLOWLY EAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... HARTFORD BY 405 PM... WINDSOR AROUND 410 PM... SOUTH WINDSOR AROUND 425 PM... EAST WINDSOR AND EAST HARTFORD AROUND 430 PM... MANCHESTER...VERNON...ROCKVILLE AND BOLTON AROUND 445 PM MOVE INSIDE TO A SAFE PLACE WHEN THIS STORM APPROACHES. HEAVY RAINFALL MAY ALSO CAUSE MINOR FLOODING OF POOR DRAINAGE AREAS. JWD
Special weather statement, May 28, 4:20 PM EDT, 36 minutes before
MAZ014-015-282100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 420 PM EDT WED MAY 28 2003 ...STRONG THUNDERSTORM MOVING THROUGH GREATER BOSTON... AT 420 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL OVER SOUTH BOSTON...MOVING SLOWLY EAST AT 10 MPH. THE THUNDERSTORM WILL BE NEAR... EAST BOSTON AND CHELSEA BY 425 PM... REVERE AROUND 430 PM... WINTHROP AROUND 435 PM. MOVE INSIDE TO A SAFE PLACE WHEN THIS STORM APPROACHES. LOCALLY HEAVY RAIN MAY ALSO PRODUCE MINOR FLOODING OF POOR DRAINAGE AREAS.
Special weather statement, May 28, 4:25 PM EDT, 31 minutes before
CTZ002-003-282115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 425 PM EDT WED MAY 28 2003 ...STRONG THUNDERSTORM CONTINUES TO MOVE THROUGH HARTFORD COUNTY... AT 425 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH SMALL HAIL NEAR BLOOMFIELD...MOVING SLOWLY EAST AT 10 MPH. THE THUNDERSTORM WILL MOVE ACROSS HARTFORD AND TOLLAND COUNTIES THROUGH 515 PM. IT WILL BE NEAR... WINDSOR AROUND 430 PM... EAST HARTFORD AROUND 440 PM... MANCHESTER AROUND 5 PM... VERNON AND ROCKVILLE AROUND 510 PM... BOLTON AND ANDOVER AROUND 515 PM. MOVE INSIDE WHEN THIS STORM APPROACHES. HEAVY RAIN WILL LIKELY CAUSE MINOR FLOODING OF POOR DRAINAGE AREAS. JWD
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 5:20 PM EDT | Flash Flood Warning | BOX | Capitol Planning Region | 115 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.